Hyperthyroidism Support Group

Hyperthyroidism (or "overactive thyroid gland") is the clinical syndrome featuring weight loss (often accompanied by a ravenous appetite), fatigue, weakness, hyperactivity, irritability, apathy, depression, polyuria, and sweating. Additional symptoms may include palpitations and arrhythmias (notably atrial fibrillation), dyspnea, loss of libido, nausea, vomiting, and diarrhea.

0 Online

Newly Diagnosed-Taking Methimazole

Hi,
I just got diagnosed with hyperthyroidism. I took Lithium for 20+ years for bipolar disorder and thyroid levels were very low normal during that time. Doc changed me to Lamictal first of October, 2009. Six weeks later Free Thyroid was 2.58 and THS was 0.01.
Are these numbers really high/low? Doc didn't tell me.
Uptake scan show 2 large hot nodules. Doc started me on methimazole 10mg, 2 times per day, and Ativan 1 mg 2 times per day for very severe anxiety.
Tenth day on methimazole - headaches, calves & arms hurt, feel tired, no energy, periods of rapid heartbeat & anxiety seem more frequent.
Is this to be expected when starting this med? Hope someone can give an idea of how long it will take for the methimazole to work and all these bothersome issues to lessen.

Thanks so much for any help anyone can give.
SallieAnn

Replies

deleted_user
deleted_user

Forgot to ask this. Doc said take methimazole 2 times per day. Should this be 12 hours apart? Thanks so much.
SalliAnn
mmztcass
mmztcass

Have your doctor run the Free T3 and see how high it is. It will explain the hypER and cardiac symptoms you are having. If high, a beta blocker is prescribed to lower down these symptoms. I don't have any experiences with Ativan.

Please post the ranges to go with your labs. I split the Methimazole three times a day every eight hours.

It usually takes six to eight weeks for the extra stores of Iodine to come down from the Methimazole.

Take care... :-)
mmztcass
mmztcass

P.S. Yes, if taking the Methimazole twice a day, you'll want to aim for every 12 hours.
deleted_user
deleted_user

Thanks so much for your help. I wasn't taking methimazole 12 hours apart. Started doing that yesterday. Hoping this will bring some improvement. Thanks again!
mmztcass
mmztcass

Twice a day didn't work for me and I had to go three times a day to get better results.

{{{hugs}}}
cd3764
cd3764

I don't know what the ranges are for your FreeT4 but, if they are like mine .82-1.77, your starting dose was really high.

My Free T4 was 2.88 when I was Dx'd back in June 2007 and the range back then was .62-1.56.

Here's a link to a thread I wrote about meds dosing and what should happen moving forward.

http://www.dailystrength.org/c/Graves_Disease/forum/8751447-effective-atd-dosing

Your symptoms should ease up after a few weeks on meds....I hope your doc is planning on checking your levels within 4-6 wks. MAX since your starting dose is on the high side.

You might want to do future posts over in the Graves' Disease support section since there are a bunch of peeps on there that have been down the Graves' road for a long while and many of us are in remission after taking ATD's (anti-thyroid drugs).

We have lots of information and experiences to share.
cd3764
cd3764

Oooops....excuse me, I suggested the Graves' disease section 'cuz most instances of hyperthyroidism are caused by Graves'.

Do you have a diagnosis?

Graves' disease can be confirmed with a simple TSI (thyroid stimulating immunoglobulin) blood test. Any positive result indicates Graves'.

You do NOT need a radioactive iodine scan to confirm Graves' despite what some docs might tell you.

The results can be misleading and are truly used if the patient is considering the permanent treatment of radioactive ablation of the thyroid.

If you do indeed have Graves', you might want to read this:

http://elaine-moore.com/MyArticles/GravesDisease/WhatstheRushinTreatingGravesDisease/tabid/169/Default.aspx

You might also want to read more on Elaine's site......her writings are based on extensive medical research...they make sense....and they work.

I speak from personal experience.
deleted_user
deleted_user

Thanks so much for all the encouragement and helpful advice. I do not have Graves Disease. I was diagnosed with a toxic multi-nodule goiter with a dominant toxic nodule in the left lobe of the thyroid gland. The endo's plan is to get hyperthyroidism controled and then ablated with radioactive iodine.
cd3764
cd3764

Hmmmm....you really might want to check on that.

I always thought toxic goiter was another term for Graves' disease.

Here's a link about that:

http://www.medterms.com/script/main/art.asp?articlekey=15315

Did your doc run any antibody tests to rule out Graves'? It would be quite appropriate.

Please check with your doc to see about results from this test or getting one run - it's a simple blood test called TSI (Thyroid Stimulating Immunoglobulin) Any positive result indicates Graves'.

You also might want to read these

http://elaine-moore.com/MyArticles/GravesDisease/CausesandTreatmentofHyperthyroidism/tabid/173/Default.aspx

http://elaine-moore.com/MyArticles/GravesDisease/WhatstheRushinTreatingGravesDisease/tabid/169/Default.aspx
mmztcass
mmztcass

Exactly as cd says about getting the thyroid antibodies test called: TSI (Thyroid Stimulating Immunglobulins) test done to see if you have Graves' Disease.

{{{hugs}}} :-)
cd3764
cd3764

Just so you know, the reason we are telling you that you should confirm Graves' disease or not is due to the fact that there are nuances re lab levels you should expect with "plain" hyperthyroidism vs. Graves' induced hyperthyroidism.

Bottom line, if you want to feel well moving forward, you definitely want to make sure your doc knows how to medicate properly.

You see, if you take ATD's (anti-thyroid drugs), you should feel well and stay feeling well once your levels get into range. A doc that knows how to medicate properly will keep you feeling well. A doc that doesn't, will overmedicate you and leave you with hyPO symptoms.....we all think hyPO symptoms are worse than hyPER - google "hypothyroidism symptoms" to read all the lists out there.

If you have radioactive ablation done, you will need thyroid hormone replacement meds since you will no longer have a thyroid to produce the much-needed thyroid hormones your body needs to function properly.

A doc that doesn't know how to medicate properly will not Rx a high enough dose and you will be left with hyPO symptoms.

So, I strongly suggest that, regardless of your Dx and ultimate treatment choice, keep taking ATD's for at least a year so you can make sure your doc knows how to medicate properly.

Here's an informational thread I wrote about ATD dosing - it applies to non-Graves' induced hyperthyroidism as well.

http://www.dailystrength.org/groups/graves-disease-general-info/discussions/messages/8772532